Alert archive / California / Freeze Warnings in 2020

Freeze Warning 4, NWS Eureka, CA

March 15, 2020Lake County, Mendocino County, California

NWS Eureka, CA issued this freeze warning at Mar 15, 2020, 9:33 PM PDT for Lake County, Mendocino County, California. It took effect at Mar 16, 2020, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2020, 9:33 PM PDT (04:33 UTC)
In effect from
Mar 16, 2020, 1:00 AM PDT
Expired
Mar 16, 2020, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2020-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2020-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

183 
WWUS76 KEKA 160433
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
933 PM PDT Sun Mar 15 2020

CAZ115-161600-
/O.NEW.KEKA.FZ.W.0004.200316T0800Z-200316T1600Z/
/O.NEW.KEKA.HZ.W.0002.200316T0800Z-200316T1600Z/
/O.EXA.KEKA.FR.Y.0009.200316T0800Z-200316T1600Z/
Southern Lake County-
933 PM PDT Sun Mar 15 2020

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MONDAY...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM MONDAY...

* WHAT...For the Hard Freeze Warning, sub-freezing temperatures as
  low as 25 expected. For the Frost Advisory, temperatures as low
  as 33 will result in frost formation.

* WHERE...Southern Lake County County.

* WHEN...From 1 AM to 9 AM Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. 

$$

CAZ110-114-161600-
/O.NEW.KEKA.FZ.W.0004.200316T0800Z-200316T1600Z/
/O.NEW.KEKA.HZ.W.0002.200316T0800Z-200316T1600Z/
Northwestern Mendocino Interior-Northern Lake County-
933 PM PDT Sun Mar 15 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MONDAY...
...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MONDAY...

* WHAT...For the Hard Freeze Warning, sub-freezing temperatures as
  low as 26 expected. For the Freeze Warning, sub-freezing
  temperatures as low as 30 expected.

* WHERE...Northwestern Mendocino Interior and Northern Lake 
  County Counties.

* WHEN...From 1 AM to 9 AM Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. 

$$

CAZ113-161600-
/O.NEW.KEKA.FZ.W.0004.200316T0800Z-200316T1600Z/
/O.EXA.KEKA.FR.Y.0009.200316T0800Z-200316T1600Z/
Southeastern Mendocino Interior-
933 PM PDT Sun Mar 15 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MONDAY...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM MONDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 31 expected. For the Frost Advisory, temperatures as 
  low as 33 will result in frost formation.

* WHERE...Southeastern Mendocino Interior County.

* WHEN...From 1 AM to 9 AM Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. 

$$

CAZ111-161600-
/O.NEW.KEKA.HZ.W.0002.200316T0800Z-200316T1600Z/
Northeastern Mendocino Interior-
933 PM PDT Sun Mar 15 2020

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MONDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Northeastern Mendocino Interior County.

* WHEN...From 1 AM to 9 AM Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. 

$$

CAZ109-112-161600-
/O.EXA.KEKA.FR.Y.0009.200316T0800Z-200316T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
933 PM PDT Sun Mar 15 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Mendocino Coast and Southwestern Mendocino Interior 
  Counties.

* WHEN...From 1 AM to 9 AM Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$

CAZ101-103-161600-
/O.CON.KEKA.FR.Y.0009.200316T0800Z-200316T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
933 PM PDT Sun Mar 15 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...From 1 AM to 9 AM Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
1 follow-up statement
002 
WWUS76 KEKA 161554
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
854 AM PDT Mon Mar 16 2020

CAZ115-161700-
/O.EXP.KEKA.FZ.W.0004.000000T0000Z-200316T1600Z/
/O.EXP.KEKA.HZ.W.0002.000000T0000Z-200316T1600Z/
/O.EXP.KEKA.FR.Y.0009.000000T0000Z-200316T1600Z/
Southern Lake County-
854 AM PDT Mon Mar 16 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...
...HARD FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...
...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ110-114-161700-
/O.EXP.KEKA.FZ.W.0004.000000T0000Z-200316T1600Z/
/O.EXP.KEKA.HZ.W.0002.000000T0000Z-200316T1600Z/
Northwestern Mendocino Interior-Northern Lake County-
854 AM PDT Mon Mar 16 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...
...HARD FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ113-161700-
/O.EXP.KEKA.FZ.W.0004.000000T0000Z-200316T1600Z/
/O.EXP.KEKA.FR.Y.0009.000000T0000Z-200316T1600Z/
Southeastern Mendocino Interior-
854 AM PDT Mon Mar 16 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...
...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ111-161700-
/O.EXP.KEKA.HZ.W.0002.000000T0000Z-200316T1600Z/
Northeastern Mendocino Interior-
854 AM PDT Mon Mar 16 2020

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ101-103-109-112-161700-
/O.EXP.KEKA.FR.Y.0009.000000T0000Z-200316T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-
854 AM PDT Mon Mar 16 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Mar 15, 3:03 PM PDT, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 15, 3:03 PM PDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
303 PM PDT Sun Mar 15 2020

.SYNOPSIS...A cold low pressure system will drift southward
offshore tonight into Monday, with gradually diminishing shower
activity. Apart from some partial clearing early on Monday, lighter
showers will continue on and off through much of the week.

&&

.DISCUSSION...A large, vertically-stacked low continues to spin just
offshore of Cape Mendocino this afternoon, maintaining widespread
shower activity across northwest California. Snow levels continue to
hold steady around 1500 to 2000 feet across much of the area,
resulting in occasionally heavy snow showers over some of the
higher terrain into early this afternoon. The band of the heaviest
showers is currently working northward into Trinity and interior
Humboldt, so planning to leave the winter weather products in
place for those areas through early this evening until those
showers begin to taper off. Farther south, will let existing
advisories expire across Mendocino and Lake Counties with issuance
of the afternoon package as shower activity begins to wind down
there. Meanwhile, another pocket of more unstable air is working
its way around the south side of the low this evening as
indicated by the broad field of open cell cumulus off of the
Mendocino coast. This will keep the chance for a few lightning
strikes in the forecast for the waters south of the Cape through
this evening.

The low will finally begin to pull away to the south overnight,
allowing much of the shower activity to diminish and even giving way
to some partial clearing along the North Coast. This clearing will
allow temperatures to dip into the mid or even low 30s overnight for
coastal Del Norte and Humboldt, with a Frost Advisory remaining in
place through Monday morning. There is also some concern for near or
sub freezing temperatures for interior Mendocino and Lake, but have
held off on issuing any frost/freeze products for now given
uncertainty over the degree of clearing and a lingering chance for
some showers over the southern part of the area. The first half of
Monday then looks relatively shower free for most of the area, with
shower chances once again increasing later in the day as another
lobe of vorticity rotates around the northern periphery of the
departing low. Snow levels look to generally remain near or below
3000 feet through the early part of the week, however the relative
lack of QPF should limit any snowfall totals over the higher terrain
later Monday into Tuesday.

Beyond Tuesday, expect a showery pattern to linger over the area
through much of the week as broad upper level troughing remains over
CA and the eastern Pacific and snow levels slowly rise. Another wave
dropping down from the north may briefly enhance shower potential on
Wednesday, with the the next chance for more widespread
precipitation arriving Friday into the weekend. Confidence
remains on the low side beyond the middle of the week. /CB

&&

.AVIATION...Low pressure offshore has supported scattered showers at
all NW CA terminals today. Conditions mostly tended toward
prevailing VFR with frequent bouts of MVFR as showers moved through.
Could see a slight increase in density of lower clouds during the
early afternoon hours, particularly in the northern half of the
area, however conditions should remain predominantly VFR through the
TAF period. /TDJ

&&

.MARINE...Low pressure continues to drop southward along the
CA coast during the next day or so, with the main impact to the
coastal waters being showery conditions with brief heavy downpours
and possibly some embedded small hail through this afternoon. In the
meantime, a moderate NW swell continues to subside overnight.
Otherwise, winds should generally remain in the light to moderate
category for the next few days as the low passes offshore and winds
gradually back from southerly today to northerly tomorrow. This will
help keep short period seas fairly minimal during this time. Another
low is forecast to develop during the middle of next week,
maintaining fairly light winds and calm seas in the absence of any
significant swells in the next five to seven days. /MKN&TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 5 PM PDT this afternoon for CAZ102-
     105>108-111.

     Winter Storm Warning until 5 PM PDT this afternoon for CAZ102-
 	 105>108-111.

     Frost Advisory from 1 AM to 9 AM PDT Monday for CAZ101-103.

NORTHWEST CALIFORNIA COASTAL WATERS...None.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 15, 5:24 AM PDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
524 AM PDT Sun Mar 15 2020

CAZ101-103-161230-
Coastal Del Norte-Northern Humboldt Coast-
524 AM PDT Sun Mar 15 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is in effect late tonight.

Showers may produce small hail in the vicinity of the coast
resulting in locally hazardous driving conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Frost Advisory is in effect Monday morning.

Otherwise hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-161230-
Mendocino Coast-
524 AM PDT Sun Mar 15 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Showers may produce small hail in the vicinity of the coast
resulting in locally hazardous driving conditions. In addition, an
isolated thunderstorm will be possible late today or early this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-112-113-115-161230-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake County-
524 AM PDT Sun Mar 15 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-111-161230-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
524 AM PDT Sun Mar 15 2020

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ114-161230-
Northern Lake County-
524 AM PDT Sun Mar 15 2020

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-161230-
Southwestern Humboldt-
524 AM PDT Sun Mar 15 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 15, 4:12 PM PDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
412 PM PDT SUN MAR 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             1 SSW ARCATA ARPT       40.96N 124.11W
03/15/2020  E0.25 INCH       HUMBOLDT           CA   PUBLIC

            REPORT FROM MPING.

&&

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:33 PM PDTHard Freeze WarningEKALake, Mendocino11 hr
Mar 16, 4:03 AM PDTWinter Weather AdvisoryEKATrinity42 hr

Nearby

Freeze Warnings in California, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.